Hail, Renville
- When
- May 21, 2:17 PM CST
- Where
- Renville County, 0.49 mi W of Franklin
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.530, -94.890
Several waves of thunderstorms moved across the northern and western sides of the Twin Cities. Several rounds of hail fell during the afternoon and evening hours of Saturday May 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several waves of thunderstorms moved across the northern and western sides of the Twin Cities. Several rounds of hail fell during the afternoon and evening hours of Saturday May 21st. A brief tornado touched down in Medina during the height of the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 21, 1:35 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 235 PM CDT SAT MAY 21 2011 .DISCUSSION... SHORTWAVE WHICH BROUGHT WDSPRD RAINS ACRS MUCH OF AREA NOW LIFTING TWRD CNTL MN WITH MOST OF THE PCPN LIFTING OUT OF OUR N CWA. SUBSIDENCE AND ENUF DRYING IN WAKE OF SHORTWV TO CLEAR OUT MUCH OF MID AND HIGH CLDS ACRS ABT S 1/4MN. SUFFICIENT HEATING GETTING THRU TO GENERATE SCT CONVECTION IN SW MN ON LEADING EDGE OF INSTABILITY GRADIENT. MORE ORGANIZED CONVECTION SHUD DVLP TO OUR S AND SW ON LEADING EDGE OF TWISTY LIFTING ENE ACRS E NEB/SE SODAK. SOME OF THIS ACTIVITY MAY ALSO LIFT INTO SC MN LTR THIS AFTN/EVE. 30-40 KNTS OF 0-6K SHEAR AND SBCAPE IN 1000-1500 J/KG SHUD BE SUFFICIENT FOR A FEW HAILERS. WENT WITH POPS ON HI END OF CHC ACRS SC THIS EVE THEN INTO WI LATER TNGHT. TMRW THE CLOSED 70H LOW TRACKS EWRD OUT OF SODAK INTO CNTL MN. SPRD LIKELY POPS ACRS N PTNS OF CWA IN AREA OF BEST ISENTROPIC LIFT ALNG AND N OF TRACK OF LOW. PRECIP SHUD BE OF MORE SCT VARIETY ACROSS S PTNS AREA...WHERE SHUD SEE SOME BREAKS IN THE CLOUD PROVIDING A WARM DAY WITH HIGHS IN THE MID/UPPER 70S. SBCAPES SHUD THUS CLIMB INTO THE 1000-2000J/KG RANGE SC MN INTO WI WHERE SOME SUN EXPECTED. FAVORABLE 0-6KM SHEAR IN 30-40 KT RANGE ACROSS THIS AREA AS WELL. CONTINUED WITH LIKELY POPS EC MN INTO WI CWA SUNDAY NIGHT AS LOW TRACKS INTO WI. SUNDAY NIGHT/MONDAY THE COLDFRONT TRACKS SE ACROSS AREA...BUT COOLING DOESN'T LOOK AS STRONG AS SOME OF THE EARLIER MODEL RUNS...SO BUMPED UP HIGHS FOR MON/TUES A BIT. MOST OF PCPN WILL CLEAR OUT IN WAKE OF FROPA...LEAVING MOST OF RMDR OF FCST PRD DRY. LEFT IN A SLIGHT CHANCE FAR SC ON WED IN SUPPORT OF ECMWF WHICH CONTINUES TO TOY WITH SPRDG LGT PCPN TOWARD AREA AS NEXT TROF TRACKS ACRS CNTL U.S. ECMWF/GFS BOTH SUPPORT BRINGING CHC POPS INTO AREA FRI/SAT AS VIGOROUS WAVE DROPS ACRS DKTS INTO MN. .AVIATION.../18Z TAF ISSUANCE/ MOIST AND UNSETTLED CONDITIONS WILL BE MAINTAINING THEMSELVES OVER THE TERMINALS THE NEXT 24-30 HRS AS DEEP LOW OVER THE DAKOTAS SLOWLY INCHES TOWARD MN. BEST MOISTURE TRANSPORT NOW OFF OVER WRN WI INTO NRN MN AND WIDESPREAD SHOWERS GOING WITH IT. FOLLOWED HRRR REFLECTIVITY FORECAST FOR TIMING THESE SHOWERS ACROSS TERMINALS. ONCE THIS MOVES THROUGH...WILL BE LEFT WITH AN UNSTABLE AND WEAKLY CAPPED ENVIRONMENT WITHIN DRYING/CLEARING BEHIND MORNING WAVE AND ANTICIPATE SCT SHOWERS/TSRA TO REDEVELOP AS BREAKS IN THE OVC ENHANCE HEATING AND CONVECTION POTENTIAL. NOT MUCH OUT THERE TO FOCUS CONVECTION...SO EXPECT A SCATTERED NATURE TO AFTERNOON/EVENING ACTIVITY...AS DEPICTED BY HRRR AND WRF REFLECTIVITY FORECASTS. THE ONE FEATURE TO WATCH AS A FOCUS IS THE WAVE OVER ERN NEB...CURRENT TREND WOULD TAKE THIS SOUTH OF TERMINALS...BUT COULD BE A SOURCE FOR MORE ORGANIZED ACTIVITY. TRIED TO SHOW A BRIEF BREAK IN ACTIVITY TONIGHT AS RH CROSS SECTIONS SHOW RATHER DRY ATMO TAKING HOLD ACROSS TERMINALS. BY LATE MORNING...UPPER LOW WILL BE DRIFTING OVER MN WITH COLD TEMPERATURES ALOFT. THIS MEANS A RETURN TO LOWER BKN TO OVC CONDITIONS WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE COURSE OF THE DAY SUNDAY. BEST INSTABILITY ON NAM SUNDAY ACROSS SRN/ERN MN INTO WI...SO MENTIONED CB IN CLOUD GROUPS FOR RWF/MSP/RNH/EAU. EXPECT MOST SUB VFR CONDITIONS TO STAY WITH MAIN BAND OF SHOWERS...WITH MOST TERMINALS SEEING VFR CONDITION THROUGH THE NIGHT. THE ONLY THING TO WATCH ACROSS WRN/CENTRAL MN WILL BE THE POTENTIAL FOR IFR STRATUS TONIGHT AS SFC LOW APPROACHES AND PRESSURE GRADIENT BEGINS TO RELAX. KMSP...SHOWERS WILL BE ENDING SHORTLY AFTER 18Z...WITH A BRIEF 2 TO 4 HOUR BREAK FROM SHOWERY ACTIVITY EXPECTED. CLEARING IN CLOUDS IS RAPIDLY MOVING NORTH AND IF WE CAN MANAGE TO POKE SOME HOLES IN THE CLOUDS...THEN POTENTIAL FOR AFTERNOON/EVENING SCT TSRA ACTIVITY WILL INCREASE. HAVE ALLOWED FOR SOME TIME FOR ATMO TO DESTABILIZE WITH 22Z START TIME FOR VCTS MENTION...THIS IS IN LINE WITH LATEST CCFP...BUT REFLECTIVITY FORECASTS FROM THE HRRR AND WRF WOULD INDICATE POTENTIAL FOR TSRA GOING BEYOND 02Z...BUT WITH LOSE OF DAYTIME HEATING WILL ALLOW FIELD TO ENTER A 10 TO 14 HOUR DRY WINDOW...BEFORE MOST OF LATE SUNDAY MORNING THE THROUGH THE AFTERNOON IS SPENT BATTLING MORE SCT SHRA/TSRA ACTIVITY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BAP/MPG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1157 AM CDT SAT MAY 21 2011 MNZ064-065-067-073>077-082>085-091>093-221700- YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR- RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 1157 AM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS SOUTHERN AND SOUTHWEST MINNESOTA. A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...ESPECIALLY ACROSS SOUTH CENTRAL MINNESOTA WHERE THERE IS A SLIGHT RISK FOR SEVERE WEATHER. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL EXIST BETWEEN 3 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT LIKELY...SOME OF THE STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS MAINLY SOUTHERN MINNESOTA. MNZ041>045-047>063-066-068>070-078-WIZ014>016-023>028-221700- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD- CARVER-SCOTT-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE- DUNN-PEPIN-EAU CLAIRE- 1157 AM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON INTO TONIGHT. THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD BE STRONGER...AND HAVE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT LIKELY...SOME OF THE STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
36 hail, 6 funnel cloud, 1 lightning, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Lightning struck a home west of Silver Lake.
Located at Highway 55 and County Road 12.
Located in downtown Rockford.
Tornado touched down briefly in an open field and also grazed a grove of trees. Viewed on the ground by multiple eyewitnesses, and the condensation funnel was videotaped by two people several miles away.
Hail fell at 93rd Street and Trail Haven.
Located in Rockford, near Highway 55 and Main Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293631, 294285, 293632, 293633, 293634, 293635, 294268, 293636, 294269, 294272, 293637, 293638, 317743, 294273, 317744, 317742, 293639, 294275, 294276, 293640, 293641, 293642, 293643, 293622, 293644, 317747, 317745, 293624, 293645, 293646, 317746, 293647, 293625, 293627, 293628, 293648, 293649, 293630, 293650, 293651, and more.